Texas, 2015

Tornado and Flash Flooding in Texas, May 5, 2015

May 5, 2015 · NWS MAF · 7 events in 6 counties and zones

An upper level low was over Arizona and New Mexico, and an upper level disturbance associated with this low moved over West Texas. A dryline was present across the Permian Basin with good moisture and instability to the east of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over Arizona and New Mexico, and an upper level disturbance associated with this low moved over West Texas. A dryline was present across the Permian Basin with good moisture and instability to the east of this feature. There were outflow boundaries left over from convection across the area during the morning hours that aided in thunderstorm and tornado development during the afternoon and evening hours. Slow moving thunderstorms also allowed for flash flooding to occur in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 2:41 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 5, 2:41 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT Tue May 5 2015

.DISCUSSION...

Convection is persisting over the northern third of the forecast
area early this morning, although allowed the Tornado Watch to
expire at 05/07Z since instability waned and storms were definitely
not as organized as earlier.  Expect most of this convection to move
off to the north and the east of the County Warning Area by 05/12Z,
so will not mettle with the current configuration or duration of the
Flash Flood Watch.  A cutoff low currently over Arizona is progged
to open and eject northeastward over new Mexico today and tonight.
There is still a fairly potent shortwave trough rounding the base of
this upper low, so more thunderstorms will be possible later today,
just how much coverage being the question of the day.  Despite the
mentioned shortwave trough, a dry slot will jut northeastward over
the region along with it, so precipitable water will be on the
decrease, and the dryline will move eastward during the day.
Therefore, have reconfigured PoPs, geared mainly for this afternoon
when the atmosphere will have had a chance to recover.  The eastern
Permian Basin into the Lower trans Pecos appear to be the most
likely areas for convective development this afternoon.  Instability
will be on the order of 1500 to 2000 J/Kg and 0 to 6 km Bulk Shear
of 40 to 50kt should be enough for a few severe thunderstorms along
the dryline, while mid level lapse rates struggling to surpass 7
C/Km may be somewhat of a detriment.  Will include mention of a few
severe storms in the Hazardous Weather Outlook, along with locally
heavy rainfall.

The dryline will remain over the region as another ua trough drops
south along the west coast to replace the one to eject today.
Therefore, have kept thunderstorm chances in the forecast through
the week due to a series of shortwave troughs ejecting northeastward
over the region within southwest flow aloft.  More severe
thunderstorms will be possible, but will have to pin down which days
later this week when we are a little closer to those time frames.
Temperatures will rise above normal by midweek, and stay there
through week/s end before dropping back a bit Saturday and Sunday as
the next ua trough ejects much in the same manner as the current
one.  There are indications yet another ua trough may move across
the southwest/southern ConUS next week.  Will have to wait to see
how feasible this is in a few days when models hone in on one
solution or another.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  61  84  63  /  20  20  10  20
BIG SPRING TX              82  65  84  66  /  50  30  30  20
CARLSBAD NM                81  53  85  55  /  20  10  10  10
DRYDEN TX                  87  66  86  67  /  30  30  20  20
FORT STOCKTON TX           86  61  86  63  /  20  20  20  10
GUADALUPE PASS TX          74  53  79  55  /  10   0  10  10
HOBBS NM                   78  55  82  57  /  20  10  10  20
MARFA TX                   77  44  82  46  /  10   0  10  10
MIDLAND INTL AIRPORT TX    83  64  84  65  /  20  20  20  20
ODESSA TX                  82  63  84  65  /  20  20  20  20
WINK TX                    85  59  87  61  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT early this morning FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southern Lea County.

TX...FLASH FLOOD WATCH until 7 AM CDT this morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Dawson...Gaines.

&&

67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 5, 2:53 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT TUE MAY 5 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-060900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
353 AM CDT TUE MAY 5 2015 /253 AM MDT TUE MAY 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL LOOKS LIKELY THROUGH 7 AM CDT/6 AM MDT OVER THE
SOUTHEAST NEW MEXICO PLAINS AND GAINES, ANDREWS, DAWSON AND BORDEN
COUNTIES IN WEST TEXAS.  SINCE ANOTHER INCH OR TWO OF RAINFALL COULD
STILL FALL IN THESE AREAS, THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT UNTIL THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING,
ESPECIALLY OVER THE EASTERN PERMIAN BASIN, STOCKTON PLATEAU AND
LOWER TRANS PECOS ALONG A DRYLINE.  SOME OF THE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE GUSTY WINDS NEAR 60 MPH, QUARTER TO GOLF
BALL SIZED HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEK,
AND INTO NEXT WEEKEND, BUT MAINLY OVER THE PERMIAN BASIN.  SOME OF
THE STORMS COULD BE SEVERE, BUT MORE DETAILED INFORMATION WILL BE
FORTHCOMING ON THE TIMING AND LOCATION AS WE NEAR THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 4, 10:38 PM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CDT MON MAY 4 2015

TXZ047-050515-
BORDEN-
1138 PM CDT MON MAY 4 2015

...A STRONG THUNDERSTORM IS MOVING NORTHEAST AT AROUND 15-20 MPH ACROSS
CENTRAL BORDEN COUNTY TOWARD GAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3289 10117 3254 10143 3258 10162 3272 10168
      3296 10155 3297 10155 3297 10133
TIME...MOT...LOC 0435Z 219DEG 12KT 3272 10150
Special weather statement, May 5, 12:30 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 AM CDT TUE MAY 5 2015

NMZ028-050700-
EDDY COUNTY PLAINS-
1230 AM MDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL EDDY COUNTY UNTIL 100 AM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES WEST OF
CAVERN CITY AIR TERMINAL AT 1229 AM MDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM SHOULD IMPACT CARLSBAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3253 10448 3255 10434 3236 10408 3214 10433
      3231 10454
TIME...MOT...LOC 0629Z 220DEG 10KT 3232 10439
Special weather statement, May 5, 12:31 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 AM CDT TUE MAY 5 2015

TXZ047-048-052-053-050715-
HOWARD-MITCHELL-SCURRY-BORDEN-
131 AM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN HOWARD...NORTHWESTERN MITCHELL...SOUTHEASTERN
BORDEN AND SOUTHWESTERN SCURRY COUNTIES UNTIL 215 AM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF VINCENT
AT 131 AM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3286 10110 3259 10086 3241 10130 3259 10145
TIME...MOT...LOC 0631Z 237DEG 22KT 3256 10128
Special weather statement, May 5, 1:20 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CDT TUE MAY 5 2015

NMZ028-033-034-050745-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
120 AM MDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL
145 AM MDT...

A LINE OF THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED FROM 6
MILES SOUTHEAST OF SALT LAKE TO 5 MILES WEST OF HALFWAY AT 118 AM MDT.
THE LINE WAS MOVING TO THE NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3252 10407 3282 10396 3274 10355 3232 10357
      3202 10359 3202 10392 3226 10406
TIME...MOT...LOC 0718Z 220DEG 10KT 3227 10391

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Gaines

When
May 5, 4:30 AM CST to 8:00 AM CST
Where
Gaines County, 1.41 mi WNW of Seagraves to 1.02 mi NW of Seagraves
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.940, -102.571

Heavy rain moved across Gaines County and produced flash flooding in Seagraves. Several roads were closed in Seagraves. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
May 5, 9:00 AM CST to 9:30 AM CST
Where
Borden County, 5.57 mi SSW of Gail to 5.29 mi SSW of Gail
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.697, -101.471

Heavy rain fell across Borden County and produced flash flooding south of Gail. State Highway 669 was closed and Barricaded about five miles south of Gail. The cost of damage is a very rough estimate.

Flash Flood, Dawson

When
May 5, 9:00 AM CST to 10:00 AM CST
Where
Dawson County, 0.72 mi NNW of Key to 0.85 mi NNW of Key
Cause
Heavy Rain
Property damage
$400
Reported by
Law Enforcement
Coordinates
32.730, -101.804

Heavy rain fell across Dawson County and produced flash flooding at Key. US 180 at Key was closed due to high water. The cost of damage is a very rough estimate.

Tornado, Howard

When
May 5, 2:23 PM CST to 2:50 PM CST
Where
Howard County, 4.51 mi W of Luther to 3.87 mi ENE of Luther
Rating
EF1
Path length
8.12 mi
Path width
150 yd
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.449, -101.547

A thunderstorm moved across Howard County and produced a tornado near Luther. The tornado touched down in a rural area north of Big Spring, Texas at 3:23 pm CDT and continued generally east for a distance of 8.12 miles before lifting at approximately 3:50 pm CDT. A couple members of the Howard County Volunteer Fire Department witnessed the tornado. The only damage seen was to a couple of power poles which were snapped near the base. Based on the damage seen by the survey team, the tornado is being rated as an EF-1 with an estimated wind speed of 100 mph. The cost of damage is a rough estimate.

Hail, Howard

When
May 5, 2:30 PM CST to 2:35 PM CST
Where
Howard County, 1 mi NE of Knott
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.410, -101.638

Hail, Scurry

When
May 5, 3:50 PM CST to 3:55 PM CST
Where
Scurry County, 2 mi NW of Snyder
Measured
1 in hail
Reported by
Public
Coordinates
32.740, -100.924

Hail, Mitchell

When
May 5, 4:40 PM CST to 4:45 PM CST
Where
Mitchell County, 7 mi SW of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
32.328, -100.935

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569616, 569612, 569614, 569610, 569617, 569602, 569605.